Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 46, NWS Pittsburgh, PA

June 13, 2002Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2002, 1:19 PM EDT for Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2002, 1:19 PM EDT (17:19 UTC)
Expired
Jun 13, 2002, 4:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 131719
FFWPBZ
PAC125-132015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 415 PM EDT

* AT 115 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 1.5 TO   
  2.0 INCHES OF RAIN HAS FALLEN OVER SOUTHEASTERN PORTIONS           
  OF WASHINGTON COUNTY OVER THE LAST 1 TO 2 HOURS. THE HEAVIEST      
  RAIN HAS FALLEN OVER THE CHARLEROI AND SPEERS AREAS. OLD STATE     
  ROUTE 71 IS CLOSED AND ROGERS LANE IS CLOSED DUE TO A ROCK SLIDE.  
  MORE RAIN WILL BE FALLING OVER THIS AREA DURING THE AFTERNOON      
  HOURS. 


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 9:58 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 9:58 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
958 AM EDT THU JUN 13 2002

POSTED A FLOOD WATCH GARRETT TUCKER AND PRESTON COUNTIES THROUGH
MIDNIGHT.  COORDINATED WITH RLX.  WILL MONITOR THE REMAINING
SOUTHERN TIER OF COUNTIES AND EXPAND THE FLOOD WATCH IF NECESSARY
THROUGH THE DAY.  CURRENT BATCH OF RAIN WILL BE EXITING OVER THE
NEXT 3 TO 4 HOURS.  WILL DEPEND ON DEVELOPMENT THIS AFTERNOON.

FARTHER NORTH...THINK CHANCE OF RAIN SHOWER WILL ONLY MAKE IT AS FAR
NORTH AS PIT METRO AREA THIS AFTERNOON.

.PBZ...
MD...FLOOD WATCH FOR THURSDAY FOR ZONE MDZ001.

OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR THURSDAY FOR ZONES WVZ023...WVZ041.

JMP

In the hours before

Special weather statement, Jun 13, 11:27 AM EDT, 1 hour 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-132130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1127 AM EDT THU JUN 13 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND WILL BECOME MORE
NUMEROUS TONIGHT. SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY DURING THE AFTERNOON AND EVENING. HEAVY DOWNPOURS
ARE ALSO POSSIBLE.

THE BIGGEST THREAT IS LOCATED NEAR THE CITY OF PITTSBURGH AND SOUTH.

SKYWARN ACTIVATION MAY BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:43 PM EDTFlash Flood WarningPBZFayette3 hr
Jun 13, 12:56 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 13, 1:41 PM EDTFlash Flood WarningPBZIndiana3 hr
Jun 13, 2:12 PM EDTFlash Flood WarningPBZGreene3 hr
Jun 13, 3:37 PM EDTFlash Flood WarningPBZFayette3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.